Now RLS...what next??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

damouthy1
Veteran Member


Date Joined Sep 2009
Total Posts : 663
   Posted 4/7/2010 3:17 PM (GMT -7)   
I just got back from the doctor and she is now sure I have RLS on top of everything else. The leg cramps at night have just gotten more frequent and more painful. I have read other posts where others have RLS too. What do you take for it? My doctor prescribed me Clonazepam .5 1 to 2 at night. I have heard that this med can be very dangerous to take and then suddenly stop. I'm just wondering if the benefits outweigh the side effects. Anyone else had any experience with this med?
Gentle Hugs,
Shannon
 
Fibromyalgia, Chronic daily headaches, Migraine disorder (with and without aura), GERD, High blood pressure, Depression and Anxiety
Oxycontin, Percocet for bt/pain, Flexeril as needed, Lopressor, Lexapro, Famotidine, and Promethazine as needed for nausea from migraines


Acheybody
Forum Moderator


Date Joined Nov 2008
Total Posts : 5929
   Posted 4/7/2010 4:42 PM (GMT -7)   
Shannon,  I've been taking Clonazepam at bedtime for a couple of years.  At first it was one .5, but I've gradually weaned myself down to a half, and now that I'm in a bedroom by myself, as of a week ago (my husband is the world's loudest snorer and I NEED my sleep! idea ) I'm hoping to eventually get off of it altogether.  My doctor doubts that I'll be able to, but we'll see.  At first, with a whole one, I slept through the night even with the sleeping bear beside me (that's what I tried to visualize him as, a bear in a zoo, so I could mentally distance myself from him.)  But it seemed to gradually work less effectively and my pain got worse again.  This separate bedrooms thing is a bummer, but I don't want to take more of the drug than I have to, and so far so good with a half as long as I'm alone.
 
As far as side effects, I don't know, maybe I'm a little groggier in the morning than before I took it, but it's hard to remember! eyes Not a night and day difference or anything.  I don't have RLS,  just the sleep disorder that goes with fibro.  I think I'd rather put up with the small (if any) side effect and sleep through the night.   Hope it works for you and you don't have a bad experience with it.
Debbie
 
Diagnosed: Fibromyalgia, Meniere's, mild liver damage, keloid scar tissue (from burn) on back, arthritis, lumbar disc damage, IBS, migraine,
 
Meds: Nortriptyline, Clonazepam,  Effexor, Darvocet as needed
multivitamins, l-lysine, probiotics, magnesium, calcium + vit. D, vit. C
 
Chiropractic adjustments


Chutz
Veteran Member


Date Joined Jan 2005
Total Posts : 9090
   Posted 4/7/2010 7:50 PM (GMT -7)   
Hi Shannon!

I've never taken this medication but have listened to others who have...like Debbie ^...;-) Clonazepam is a benzodiazepines which is a serious medication to be taking. I relate it in 'seriousness' to narcotic pain medications. They are wonderful medications when used appropriately but can easily be abused. It's the junkies and such that cause many people concern and trouble getting medications they need by their abusing the drugs. I'm one of the ones who takes narcotic pain meds on a regular basis so I can sort of relate to your situation...concern about strong medications.

Just a couple of thoughts... always chat with your doctor about your concerns...sometimes his/her nurse might be helpful too. If you find the medication is too strong and you are having trouble with side effects then cut down the amount you take. By what Debbie said, these can be cut in 1/2 to take a smaller dose. (Some pills that I take can't be cut open at all or it can be lethal. That's what the druggies are after.) If you can start with a very small dose you might find you get relief and avoid more harsh side effects.

The reason you are not supposed to stop after taking them for a while is your body is depending on a constant supply and if you stop suddenly you will likely go into withdrawal. That's not! any fun. I would imagine that a few days, like less than a week, wouldn't be long enough but more than that you would likely feel it. I'm not a doctor/nurse/etc so that's just my opinion. There are many medicines that are dangerous to stop suddenly. Obviously the ones above, benzodiazepines and narcotic pain meds, but things like Prednisone can't be stopped suddenly either. This drug is a hormone made in your adrenal glands. When taking Prednisone your adrenal glands stop making this hormone. If you stopped taking it suddenly your glands wouldn't have time to begin remaking it and you would suffer some nasty symptoms.

So I've babbled on enough as usual...lol ... but I do hope something in here helps. It's your body so making sure you understand what you are taking is critical! Good luck and keep us posted.

Chutz
Gravitation is not responsible for people falling in love.
Albert Einstein

(\_/)
(o.o)
(> <) Co-Moderator Fibromyalgia & Chronic Pain Forums
Fibromyalgia, PTSD, UC, Diabetic on insulin, collapsed disk, arthritis scattered around and a few other delights.


getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 40574
   Posted 4/8/2010 4:55 AM (GMT -7)   
I suffered from RLS for awhile several years ago. I tried Mirapex for it, but it made it much worse. I was having hallucinations of things crawling on my legs. Though this does not happen to everybody, I was just one of the lucky few.

I found that getting up and walking helps with restless leg. And eventually it went away. I found that it happened mostly when I was not active on my feet.

I hope that this helps some.

Hugs, Karen
  Moderator-Depression and fibromyalgia
 
fibromyalgia, Chronic fatigue, depression,allergies


vestabula
Veteran Member


Date Joined Nov 2008
Total Posts : 2855
   Posted 4/8/2010 5:30 AM (GMT -7)   

Hi...I also have RLS and was prescribed 5 mgs of valium at night or whenever it acts up which can happen if I sit too long as well as when I am trying to go to sleep.  My doctor did not want to prescibe Requip or Mirapex as he claimed the side effects are too unpleasant.  I don't take the valium every night...only when my legs are moving all over the bed and the creepy crawlies are too much to stand.  So far I have not had any withdrawasl effect from not taking it for days but every one is different.  Like everyone else has suggested, it is important to to wean off all drugs in this class with caution.

Donna


fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: valium Advil


damouthy1
Veteran Member


Date Joined Sep 2009
Total Posts : 663
   Posted 4/8/2010 8:23 AM (GMT -7)   
Thanks everyone for your input. I tried the clonazepam last night. I took one before I went to bed and woke up 2 hours later with horrible leg cramps once again. I took another and tried to walk around for awhile. I was able to go back to sleep only to wake again an hour later still in pain but a complete zombie! I even fell asleep on the toilet..lol My daughter was waiting to use the restroom and kept hearing me in there snoring. She'd knock and wake me up and I would fall back asleep. Finally when I left the bathroom I was literally bouncing off of walls trying to get back to my bedroom, and again the whole time still hurting. Needless to say, I won't be taking anymore of this and I have a call in to my doctor. I still feel very groggy, I guess I am not one that can take this med.
Gentle Hugs,
Shannon
 
Fibromyalgia, Chronic daily headaches, Migraine disorder (with and without aura), GERD, High blood pressure, Depression and Anxiety
Oxycontin, Percocet for bt/pain, Flexeril as needed, Lopressor, Lexapro, Famotidine, and Promethazine as needed for nausea from migraines


Acheybody
Forum Moderator


Date Joined Nov 2008
Total Posts : 5929
   Posted 4/8/2010 2:40 PM (GMT -7)   
Oh how awful! I'm sorry you had to go through that.
Debbie
 
Diagnosed: Fibromyalgia, Meniere's, mild liver damage, keloid scar tissue (from burn) on back, arthritis, lumbar disc damage, IBS, migraine,
 
Meds: Nortriptyline, Clonazepam,  Effexor, Darvocet as needed
multivitamins, l-lysine, probiotics, magnesium, calcium + vit. D, vit. C
 
Chiropractic adjustments

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 3:29 AM (GMT -7)
There are a total of 2,732,879 posts in 301,067 threads.
View Active Threads


Who's Online
This forum has 151221 registered members. Please welcome our newest member, SammyElla.
235 Guest(s), 1 Registered Member(s) are currently online.  Details
JaxCalvin


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer